Alabama, 2004Damaging Wind in Alabama, December 7, 2004
December 7, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 7, 4:28 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 7, 4:28 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 AM CST TUE DEC 7 2004
.SYNOPSIS...
TORNADO WATCH IN EFFECT UNTIL 8 AM.
A STRONG LINE OF THUNDERSTORMS WILL MOVE ACROSS THE STATE FROM WEST
TO EAST DURING THE MORNING HOURS. THERE HAVE BEEN SEVERAL REPORTS OF
DAMAGE ALONG THIS LINE. THE LINE SHOULD BEGIN TO WEAKEN AFTER
DAYBREAK AFTER IT CROSSES I-65 AND MOVES ACROSS THE EASTERN HALF OF
THE STATE.
&&
.SHORT TERM...
THE DRIVING UPPER-LEVEL SUPPORT THAT KICKED THIS LINE OFF CONTINUES
TO LIFT WELL INTO THE OHIO VALLEY. RIGHT NOW THESE STORMS ARE FEEDING
OFF THE RICH AIR-MASS OVER THE AREA NOW...AND SHOULD BEGIN TO WEAKEN
AS THE LINE MOVES ACROSS DUE TO THE LOSS OF THE UPPER SUPPORT.
THE FRONT WILL NOT MAKE IT FAR TODAY AS THE UPPER PUSH IS BEING LOST.
IT SHOULD HANG UP ACROSS THE SOUTH END OF THE STATE BEFORE
REBOUNDING TOMORROW AFTERNOON AS A WARM FRONT. LOOKING LIKE WELL
SEE ANOTHER GOOD SURGE OF RICH WARM DEWPOINTS SLIDING BACK ACROSS US
ON WEDNESDAY NIGHT INTO THURSDAY JUST AHEAD OF THE NEXT UPPER
SYSTEM MOVING THROUGH. SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET
AGAIN FOR THURSDAY. THIS IS LOOKING LIKE ROUND 2 FOR THE WEEK.
&&
.LONG TERM...
AFTER THURSDAYS SYSTEM LONG-WAVE TROF REALLY DEEPENS OVER THE EAST
COAST...LEAVING US ON THE STRONG SUBSIDENT SIDE OF THE TROF. NICE
COLD ADVECTION PATTERN SETS-UP FOR A COUPLE DAYS AFTER BRINGING
TEMPS BACK TO NEAR SEASONAL NORMS.
ANOTHER COLD FRONT LOOKS LIKE IT WILL MAKE IT BY LATE
WEEKEND/BEGINNING OF THE WORK WEEK. THIS ONE IS LOOKING DRY...WITH
ANOTHER GOOD SURGE OF COLD-AIR BEHIND IT.
&&
.PREVIOUS DISCUSSION...
SHORT-TERM DISCUSSION UPDATE
A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE
NORTHWESTERN CORNER OF THE CWA. BEST TWO HOUR SURFACE PRESSURE
FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL. MOST UNSTABLE
CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR
HELICITY VALUES WERE ABOVE 350 M2/S2. EXPECT THE STRONGEST HELICITY
VALUES WILL LIFT NORTHWARD WITH TIME.
SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE
STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT
COUNTY...MISSISSIPPI.
SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER
MISSISSIPPI. EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND
LAMAR COUNTIES AFTER 300 AM.
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 45 64 61 70 / 90 00 00 40
ANNISTON 71 47 64 62 70 / 80 00 00 40
BIRMINGHAM 72 45 65 62 68 / 99 00 00 40
TUSCALOOSA 71 44 67 63 68 / 99 00 00 40
CALERA 72 46 67 63 70 / 90 00 00 40
AUBURN 70 57 68 64 70 / 60 40 00 40
MONTGOMERY 74 55 71 66 72 / 70 30 20 40
TROY 73 58 71 65 72 / 60 50 20 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 8 AM FOR A
LINE FROM ETOWAH...ST. CLAIR...SHELBY...CHILTON AND DALLAS COUNTIES
WESTWARD.
&&
JONES/90
Hazardous weather outlook, Dec 6, 1:38 PM CST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CST MON DEC 6 2004
ALZ011>015-017>050-071330-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
138 PM CST MON DEC 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT)
A BAND OR LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
INTO THE SOUTHEASTERN UNITED STATES LATE TONIGHT. THESE
THUNDERSTORMS SHOULD START TO MOVE INTO WESTERN ALABAMA DURING THE
EARLY MORNING HOURS ON TUESDAY...BETWEEN 3 AND 6 AM. THE MAIN THREAT
FROM THIS LINE OF STORMS IS EXPECTED TO BE DAMAGING STRAIGHT LINE
WINDS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT...EITHER IN
STORMS THAT SHOULD DEVELOP AHEAD OF THE LINE OR IN BRIEF SPIN-UPS
WITHIN THE LINE ITSELF.
THESE THUNDERSTORMS WILL ALSO BRING A THREAT OF LOCALLY HEAVY
RAINFALL...WHICH COULD CAUSE FLASH FLOODING AND RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)
THE ONGOING SEVERE WEATHER THREAT TONIGHT WILL CONTINUE INTO TUESDAY
AFTERNOON...WITH A SQUALL LINE WITH DAMAGING WINDS LIKELY TO CONTINUE
TO MOVE ACROSS CENTRAL ALABAMA. THERE IS A CHANCE THAT THE FIRST
SQUALL LINE WILL WEAKEN. IF THIS HAPPENS...THEN PARTS OF EASTERN
ALABAMA SOUTH OF INTERSTATE 85 COULD SEE A REDEVELOPMENT OF
THUNDERSTORMS AS CONDITIONS DESTABILIZE ONCE AGAIN TUESDAY AFTERNOON.
ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE RAIN AND POSSIBLE
THUNDERSTORMS ON THURSDAY AND FRIDAY. RAINFALL ASSOCIATED WITH THIS
SYSTEM COULD AGGRAVATE ANY ONGOING FLOODING CAUSED BY THE RAIN
EARLIER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION DUE TO THE SEVERE WEATHER THREAT TONIGHT AND TUESDAY.
In the hours before
Special weather statement, Dec 7, 5:22 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 AM CST TUE DEC 7 2004
ALZ011-012-071400-
MARION-LAMAR-
522 AM CST TUE DEC 7 2004
TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:
MARION AND LAMAR...
Special weather statement, Dec 7, 5:24 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 AM CST TUE DEC 7 2004
ALZ032-071210-
HALE-
524 AM CST TUE DEC 7 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL
610 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 524 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF AKRON TO 20 MILES
SOUTHWEST OF SAWYERVILLE...MOVING EAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SAWYERVILLE...AKRON...MOUNDVILLE...WILEY...GREENSBORO AND NEWBERN
THROUGH 615 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
A TORNADO WATCH IS IN EFFECT FOR HALE COUNTY UNTIL 8 AM CST.
Special weather statement, Dec 7, 5:39 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 AM CST TUE DEC 7 2004
ALZ017-018-024>026-032>035-039-040-071245-
BIBB-BLOUNT-CHILTON-DALLAS-ETOWAH-HALE-JEFFERSON-MARENGO-PERRY-
SHELBY-ST CLAIR-
539 AM CST TUE DEC 7 2004
...TORNADO WATCH IN EFFECT UNTIL 8 AM...
A LINE OF STRONG...TO SEVERE...THUNDERSTORMS WILL CONTINUE TO MOVE
EAST AT 50 MPH...INTO BLOUNT...JEFFERSON...BIBB...PERRY...AND
MARENGO COUNTIES...THROUGH 630 AM. THE STRONGEST THUNDERSTORMS ARE
EXPECTED TO BE NORTH OF INTERSTATE 20...AND ALSO NEAR AND EAST
DEMOPOLIS.
LIGHTNING ASSOCIATED WITH THESE THUNDERSTORMS HAS DECREASED OVER THE
PAST HOUR...BUT WILL STILL BE FREQUENT WITH THE STRONGER
THUNDERSTORMS EARLY THIS MORNING.
Special weather statement, Dec 7, 6:00 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CST TUE DEC 7 2004
ALZ013-014-022-031-071400-
MARION-LAMAR-
600 AM CST TUE DEC 7 2004
TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:
WINSTON...FAYETTE...PICKENS...AND GREENE.
Special weather statement, Dec 7, 6:12 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CST TUE DEC 7 2004
ALZ030-071400-
SUMTER-
612 AM CST TUE DEC 7 2004
TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTY:
SUMTER.
Special weather statement, Dec 7, 6:21 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST TUE DEC 7 2004
ALZ033-071300-
PERRY-
621 AM CST TUE DEC 7 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL
700 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 620 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTH OF HEIBERGER TO 20 MILES
SOUTHWEST OF MARION...MOVING NORTHEAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HEIBERGER...MARION AND OAKMULGEE THROUGH 700 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
A TORNADO WATCH IS IN EFFECT FOR PERRY COUNTY UNTIL 8 AM CST.
Thunderstorm Wind, Tuscaloosa
- When
- December 7, 6:45 AM CST
- Where
- Tuscaloosa County, 6 mi SW of Tuscaloosa Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.150, -87.683
A few trees were blown down in the Romulus community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 7, 20041 injured · $1.7 million · F2 · 65 events
- Flood in Tennessee, December 7, 20041 death · 1 event
- Tornadoes and Damaging Wind in Mississippi, December 7, 2004$125,000 · F2 · 3 events
- Tornado in Alabama, December 7, 2004$30,000 · F2 · 1 event
- High Wind in Ohio, December 7, 2004$380,000 · 57 kt wind · 20 events
- Damaging Winds in Louisiana, December 7, 2004$214,000 · 75 kt wind · 10 events
- High Wind in New York, December 7 to 8, 2004$235,000 · 54 kt wind · 8 events
- Strong Wind in Ohio, December 7, 2004$95,000 · 8 events
- High Wind in Pennsylvania, December 7, 2004$55,000 · 50 kt wind · 3 events
- Damaging Wind in Louisiana, December 7, 2004$50,000 · 50 kt wind · 1 event
- Tornado in Indiana, December 7, 2004$15,000 · F0 · 1 event
- High Wind in Oregon, December 7 to 8, 200493 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430442.